Massachusetts, 2022Heavy Snow in Massachusetts, December 24 to 25, 2022
December 24 to 25, 2022 · NWS BOX · 1 event in 1 county or zone
Behind a departing storm, a blast of arctic air on southwest winds produced a rare single band of ocean effect snow that affected Cape Cod and the Islands, and especially Martha’s Vineyard. Nine inches of ocean-effect snow fell on Martha's Vineyard.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Behind a departing storm, a blast of arctic air on southwest winds produced a rare single band of ocean effect snow that affected Cape Cod and the Islands, and especially Martha’s Vineyard. Nine inches of ocean-effect snow fell on Martha's Vineyard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 24, 7:17 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 24, 7:17 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
717 AM EST Sat Dec 24 2022
.SYNOPSIS...
Cold and dry holiday weekend for most of southern New England,
but scattered ocean-effect snow showers will impact the Cape and
Islands today. High pressure will bring dry weather next week
with a gradual warming trend, then rain showers are possible for
New Year's weekend as low pressure approaches from the Ohio
Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
715 AM Update:
Issued a Winter Weather Advisory for Block Island and Martha's
Vineyard. Getting reports of 1-2" so far and seeing visibility
down to 1/2SM on both islands. Earlier thinking below...
* Ocean Effect Snow is the focus for today
Made some adjustments to PoPs for the band of ocean effect snow
affecting the Islands, leaning heavily on 06z 3km NAM which has
a great handle on its current position and expected trends.
This is an unusual situation that we often only see with SW flow
when there is a departing arctic airmass. It's actually rather
shallow, only up to around 3,000 ft in depth, which is why it
looks unimpressive on radar, but IR satellite shows its origins
are in Long Island Sound and it extends across Block Island to
Martha's Vineyard and Chatham.
Looking at NAM soundings, there's roughly 500 J/kg of ocean-
induced CAPE and little if any directional shear in the mixing
layer. Two things stand out that should limit accumulations -
one is the fact that wind speeds are rather strong in the mixing
layer which minimizes parcel residence time over the water and
the other is the fact most of the lift is occurring in the
colder air outside of the maximum dendritic growth zone.
Additionally, the band is expected to migrate south of Block
Island and the Vineyard this morning, before heading back north
toward Cape Cod this afternoon, so it shouldn't stay over one
area too long. We did bump up snowfall totals to 1-3" and it
wouldn't be surprising to see one or two 4" amounts in more
persistent bands, but confidence isn't high enough to issue
Advisories just yet. So far it looks like an inch at most from
looking at webcams.
Otherwise forecast is on track.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Pressure gradient continues to diminish tonight into Sunday.
Low temperatures tonight expected to be similar to those this
morning. High temperatures Sunday should be higher than today as
the airmass continues to moderate over our region. This,
combined with more of a west wind, should bring the ocean-effect
snow showers to an end, although some clouds are likely to
linger across the islands into Christmas Day.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights:
* Dry next week with a gradual warming trend.
* Mild with rain showers possible over New Year's weekend.
Significant pattern change will get underway next week as closed
low that's bringing our current Arctic blast exits Quebec and is
replaced by rising heights across much of eastern U.S. as
subtropical ridge builds off eastern seaboard. Models do show
one short wave rotating around trough Tuesday, which could bring
a few rain or snow showers, but airmass looks fairly dry so it
may end up just producing some cloudiness.
Looking farther ahead, ensembles show high probability of
temperatures reaching 50 degrees or higher over New Year's
weekend. At same time, there is an indication that low pressure
will be making its way east from Ohio Valley, bringing an
increased chance of rain showers as well.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Sunday...High confidence.
MVFR/IFR in bands of snow showers near Cape Cod and the Islands
and offshore through tonight, otherwise VFR. Gusty W/SW winds
persist today but gradually diminish tonight and Sunday.
KBOS Terminal...High confidence.
KBDL Terminal...High confidence.
Outlook /Sunday Night through Wednesday/...
Christmas Day: VFR. Windy with local gusts up to 30 kt.
Sunday Night through Monday: VFR. Breezy.
Monday Night through Wednesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High Confidence.
Gusty W to SW winds will continue to gradually diminish across
the waters through Sunday. Storm Warnings converted to Gale
Warnings, which will gradually be converted to Small Craft
Advisories with time. Some of the nearshore waters will likely
be converted later this morning, but most waters will see gale-
force gusts into this evening.
Rough seas and areas of light freezing spray expected over the
nearshore waters into Sunday.
Outlook /Sunday Night through Wednesday/...
Christmas Day: Strong winds with gusts up to 30 kt. Rough seas
up to 12 ft.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft.
Monday: Winds less than 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Tuesday: Winds less than 25 kt.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Weather Advisory until 6 PM EST this evening for MAZ023.
RI...Winter Weather Advisory until 6 PM EST this evening for RIZ008.
MARINE...Small Craft Advisory until 1 PM EST Sunday for ANZ230.
Gale Warning until 8 PM EST this evening for ANZ231-233>235-
237-250.
Gale Warning until 11 PM EST this evening for ANZ232-254>256.
Small Craft Advisory until 7 PM EST Sunday for ANZ236.
Small Craft Advisory until 6 PM EST Sunday for ANZ251.
&&
SYNOPSIS...Belk/JWD
NEAR TERM...Belk/JWD
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWDHazardous weather outlook, Dec 24, 4:08 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EST Sat Dec 24 2022
CTZ002>004-MAZ002>019-021>024-026-RIZ001>008-250915-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
408 AM EST Sat Dec 24 2022
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020-250915-
Southern Bristol MA-
408 AM EST Sat Dec 24 2022
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232-254>256-250915-
Nantucket Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 AM EST Sat Dec 24 2022
...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ251-250915-
Massachusetts Bay and Ipswich Bay-
408 AM EST Sat Dec 24 2022
...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-233>235-237-250-250915-
Cape Cod Bay-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
408 AM EST Sat Dec 24 2022
...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-250915-
Boston Harbor-Narragansett Bay-
408 AM EST Sat Dec 24 2022
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Dec 24, 5:04 AM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
504 AM EST Sat Dec 24 2022
MAZ022>024-RIZ008-241130-
Nantucket-Dukes-Barnstable-Block Island-
504 AM EST Sat Dec 24 2022
...A BAND OF OCEAN EFFECT SNOW WILL AFFECT THE ISLANDS THIS
MORNING...
At 5 AM EST, a band of ocean effect snow extended from Long Island
Sound to Block Island and Martha's Vineyard.
The band of snow will wobble back and forth this morning, and will
continue to affect Block Island and Martha's Vineyard. It may also
graze Cape Cod from Falmouth to Chatham, as well as Nantucket.
Most locations will pick up an inch or two of snow, but one or two
places could see as much as 3 or 4 inches where these snow showers
are more persistent.
Be prepared for changes in visibility and road conditions.
&&
LAT...LON 4116 7161 4145 7041 4170 6993 4145 7035
4161 6998 4154 7000 4140 7047 4139 7005
4139 7010 4135 7041 4136 7002 4138 7003
4134 7000 4134 7036 4126 6996 4124 6999
4134 7084
TIME...MOT...LOC 0959Z 094DEG 4KT 4141 7040 4119 7163
JWDLocal storm report, Dec 24, 8:28 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
828 AM EST SAT DEC 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW WESTHAMPTON 42.30N 72.77W
12/24/2022 M2.5 INCH HAMPSHIRE MA TRAINED SPOTTER
TOTAL LIQUID CONTENT 0.13 INCHES.
&&Local storm report, Dec 24, 8:32 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
832 AM EST SAT DEC 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 S MASHPEE 41.62N 70.49W
12/24/2022 M0.1 INCH BARNSTABLE MA AMATEUR RADIO
0600 AM SNOW 4 E MASHPEE 41.66N 70.41W
12/24/2022 M0.3 INCH BARNSTABLE MA AMATEUR RADIO
0600 AM SNOW 5 SSW MASHPEE 41.59N 70.52W
12/24/2022 M0.5 INCH BARNSTABLE MA AMATEUR RADIO
0600 AM SNOW 2 NNE FALMOUTH 41.57N 70.60W
12/24/2022 M1.0 INCH BARNSTABLE MA AMATEUR RADIO
0600 AM SNOW WEST TISBURY 41.38N 70.67W
12/24/2022 M1.5 INCH DUKES MA AMATEUR RADIO
0600 AM SNOW 3 NE FALMOUTH 41.58N 70.56W
12/24/2022 M0.5 INCH BARNSTABLE MA AMATEUR RADIO
&&Local storm report, Dec 24, 8:36 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
836 AM EST SAT DEC 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW NORTHAMPTON 42.32N 72.67W
12/24/2022 M1.5 INCH HAMPSHIRE MA COCORAHS
COCORAHS STATION MA-HS-12 NORTHAMPTON 0.4 S.
0800 AM SNOW 3 NNE WEST TISBURY 41.42N 70.67W
12/24/2022 M1.8 INCH DUKES MA COCORAHS
COCORAHS STATION MA-DK-23 WEST TISBURY 2.6
NNE.
0745 AM SNOW 2 ESE BUCKLAND 42.59N 72.75W
12/24/2022 M1.2 INCH FRANKLIN MA COCORAHS
COCORAHS STATION MA-FR-17 BUCKLAND 1.8 ESE.
0745 AM SNOW 1 E EASTHAMPTON 42.27N 72.66W
12/24/2022 M1.2 INCH HAMPSHIRE MA COCORAHS
COCORAHS STATION MA-HS-48 EASTHAMPTON 1.0 E.
0700 AM SNOW 1 SW ASHBURNHAM 42.62N 71.92W
12/24/2022 M2.2 INCH WORCESTER MA CO-OP OBSERVER
CO-OP OBSERVER STATION ASBM3 ASHBURNHAM.
0700 AM SNOW 3 NE FALMOUTH 41.58N 70.57W
12/24/2022 M0.5 INCH BARNSTABLE MA COCORAHS
COCORAHS STATION MA-BA-19 EAST FALMOUTH 0.7
NW.
0700 AM SNOW 2 S ORLEANS 41.77N 70.00W
12/24/2022 M0.1 INCH BARNSTABLE MA COCORAHS
COCORAHS STATION MA-BA-42 ORLEANS 1.8 S.
0700 AM SNOW 1 WSW VINEYARD HAVEN 41.44N 70.63W
12/24/2022 M0.8 INCH DUKES MA COCORAHS
COCORAHS STATION MA-DK-2 VINEYARD HAVEN 0.8
WSW.
0700 AM SNOW 2 WNW PELHAM 42.42N 72.43W
12/24/2022 M1.5 INCH FRANKLIN MA COCORAHS
COCORAHS STATION MA-FR-38 SHUTESBURY 2.9 SW.
0700 AM SNOW WESTHAMPTON 42.30N 72.77W
12/24/2022 M2.0 INCH HAMPSHIRE MA COCORAHS
COCORAHS STATION MA-HS-45 WESTHAMPTON 0.4
WNW.
0700 AM SNOW 1 NW HUDSON 42.40N 71.59W
12/24/2022 M0.5 INCH MIDDLESEX MA COCORAHS
COCORAHS STATION MA-MD-115 HUDSON 1.4 NW.
0700 AM SNOW 1 NNE BARRE 42.44N 72.10W
12/24/2022 M0.7 INCH WORCESTER MA COCORAHS
COCORAHS STATION MA-WR-54 BARRE 1.4 NNE.
0700 AM SNOW 3 ENE PRINCETON 42.48N 71.81W
12/24/2022 M0.5 INCH WORCESTER MA COCORAHS
COCORAHS STATION MA-WR-56 STERLING 4.3 NW.
0657 AM SNOW 1 WSW WESTMINSTER 42.55N 71.91W
12/24/2022 M2.4 INCH WORCESTER MA COCORAHS
COCORAHS STATION MA-WR-44 WESTMINSTER 0.6
WSW.
0650 AM SNOW 2 SE CARLISLE 42.51N 71.33W
12/24/2022 M0.3 INCH MIDDLESEX MA COCORAHS
COCORAHS STATION MA-MD-217 2 SE CARLISLE.
0615 AM SNOW 1 WSW WILLIAMSBURG 42.39N 72.74W
12/24/2022 M1.1 INCH HAMPSHIRE MA COCORAHS
COCORAHS STATION MA-HS-8 WILLIAMSBURG 1.2
WSW.
&&Local storm report, Dec 24, 8:53 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
853 AM EST SAT DEC 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW CHILMARK 41.35N 70.75W
12/24/2022 M4.8 INCH DUKES MA TRAINED SPOTTER
STILL SNOWING.
&&Local storm report, Dec 24, 9:00 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
900 AM EST SAT DEC 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW WEST TISBURY 41.38N 70.68W
12/24/2022 E5.0 INCH DUKES MA PUBLIC
STILL SNOWING AT THE TIME OF THE REPORT.
&&Heavy Snow, Dukes
- When
- December 24, 9:15 AM EST to December 25, 3:00 AM EST
- Where
- Dukes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
Ocean effect snow, on west-southwest flow, which is a rarity, accumulated much of Dec. 24 and into the 25th. Six to nine inches fell by the time it completely ended in the late morning of the 25th. A trained spotter in Edgartown reported 9 inches, 7.5 of which fell prior to 8 PM on the 24th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Florida, December 24 to 26, 20222 deaths · $1.3 million · 26 events
- Cold in Alabama, December 24 to 26, 2022$50,000 · 1 event
- Dense Fog in California, December 24 to 25, 20228 events
- Winter Storm and Winter Weather in Montana, December 24 to 25, 20227 events
- Extreme Cold in South Carolina, December 24, 20225 events
- High Wind in Wyoming, December 24 to 25, 202266 kt wind · 5 events
- Cold in Virginia, December 24 to 25, 20223 events
- Cold in Maryland, December 24 to 25, 20222 events
- Cold in West Virginia, December 24 to 25, 20222 events
- Cold in Illinois, December 24 to 25, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1063541.